Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 164, NWS Kansas City, MO

July 12, 2017Caldwell County, Grundy County, Livingston County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 12, 2017, 8:29 PM CDT for Caldwell County, Grundy County, Livingston County, Missouri. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2017, 8:29 PM CDT (01:29 UTC)
Expired
Jul 12, 2017, 9:00 PM CDT
In force
31 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caldwell County, MO, Grundy County, MO, Livingston County, MO

The radar

The Pleasant Hill radar (KEAX), 124 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 8:45 PM CDTTSTM WND DMG1 Ene Chillicothe, MOTREE WAS BLOWN DOWN ON TO A BOX TRAILER. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1338 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1338 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2367 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WUUS53 KEAX 130129
SVREAX
MOC025-079-117-130200-
/O.NEW.KEAX.SV.W.0164.170713T0129Z-170713T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
829 PM CDT WED JUL 12 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  South central Grundy County in north central Missouri...
  Northeastern Caldwell County in north central Missouri...
  Livingston County in north central Missouri...

* Until 900 PM CDT

* At 828 PM CDT, a severe thunderstorm was located 7 miles northwest
  of Utica, or 8 miles northwest of Chillicothe, moving southeast at
  30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Chillicothe, Breckenridge, Utica, Chula, Ludlow, Mooresville, Dawn
  and Spring Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4003 9362 3989 9336 3983 9336 3961 9356
      3961 9365 3972 9385 3979 9380 3979 9376
      3984 9376
TIME...MOT...LOC 0128Z 292DEG 25KT 3984 9370 

HAIL...1.00IN
WIND...60MPH
 
$$

Welsh
2 follow-up statements
742 
WWUS53 KEAX 130146
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
846 PM CDT WED JUL 12 2017

MOC025-130156-
/O.CAN.KEAX.SV.W.0164.000000T0000Z-170713T0200Z/
Caldwell MO-
846 PM CDT WED JUL 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CALDWELL COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3989 9336 3983 9336 3961 9356 3961 9365
      3967 9376 3971 9376 4001 9359
TIME...MOT...LOC 0146Z 292DEG 25KT 3979 9355 

$$

MOC079-117-130200-
/O.CON.KEAX.SV.W.0164.000000T0000Z-170713T0200Z/
Grundy MO-Livingston MO-
846 PM CDT WED JUL 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTH CENTRAL GRUNDY AND LIVINGSTON COUNTIES...

At 846 PM CDT, a severe thunderstorm was located over Chillicothe,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Chillicothe, Utica, Chula, Ludlow, Mooresville, Dawn and Spring Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3989 9336 3983 9336 3961 9356 3961 9365
      3967 9376 3971 9376 4001 9359
TIME...MOT...LOC 0146Z 292DEG 25KT 3979 9355 

HAIL...1.00IN
WIND...60MPH
 
$$

Welsh
609 
WWUS53 KEAX 130157 RRA
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
857 PM CDT WED JUL 12 2017

MOC079-117-130207-
/O.EXP.KEAX.SV.W.0164.000000T0000Z-170713T0200Z/
Grundy MO-Livingston MO-
857 PM CDT WED JUL 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GRUNDY AND
LIVINGSTON COUNTIES WILL EXPIRE AT 900 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3989 9336 3983 9336 3961 9356 3961 9365
      3967 9376 3971 9376 4001 9359
TIME...MOT...LOC 0157Z 292DEG 25KT 3977 9348 

$$

Welsh

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 6:23 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 12, 6:23 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
623 PM CDT Wed Jul 12 2017

.Discussion...
Issued at 252 PM CDT WED JUL 12 2017

Another round of hot and very humid conditions this afternoon with
heat index values widespread in the 103 to 107 range, and even
approaching 110 in downtown KC. The one exception is far northern
Missouri where remnant clouds from earlier rain showers has kept
temperatures in the 80s. While this makes it unlikely these areas
will reach heat advisory criteria, humidity remains fairly
oppressive in that area and just a quick clearing could get heat
index values near 100, so will go ahead and let the advisory ride
for now.

Convection is developing just north of Omaha this afternoon along
a cold front, and this activity will spread and expand into much
of southern Iowa and parts of northern Missouri overnight as the
front progresses southward and interacts with an intensifying low
level jet. This interaction could bring areas of heavy rain,
although for now the higher chances look to be just north of the
Missouri/Iowa border. Will keep an eye on far northern Missouri
where flooding was a big issue a couple of weeks ago, but they've
had plenty of time to dry out since then so it will still take 2
or 3 inches of rainfall before flash flooding starts to become a
concern.

The front will make continued southward progress on Thursday and
should reach the I-70 corridor by early evening. The big question
is if any clouds and showers from overnight activity linger into
the late morning and early afternoon and how far south they
spread. If skies remain mostly sunny, then compressional heating
and moisture pooling ahead of the front could easily boost heat
index values close to 105 especially for counties either side of
the Missouri River. While this would be particularly problematic
being the 4th consecutive day of excessive heat, there's a decent
chance that clouds could linger for much of the day across these
areas and keep temperatures in the upper 80s/lower 90s as opposed
to middle 90s. Therefore will not issue another heat advisory for
now, but later shifts will have to monitor cloud/precip trends
overnight.

Another round of showers and storms is likely to quickly develop
along the front as it approaches the I-70 corridor during the late
afternoon and evening hours Thursday. Strong instability could be
supportive of very heavy rain, copious lightning, and perhaps some
hail and gusty winds although weak shear should keep these storms
fairly unorganized. While locally heavy rain will be a concern,
the lack of a pronounced LLJ and steady southward progression of
the frontal boundary should cut back on the potential for training
storms and widespread heavy rainfall.

Some showers and storms could linger into Friday before high
pressure builds in from the north and clears things out. This will
provide a couple of cooler days Fri and Sat with highs in the 80s
and dewpoints in the 60s before a return to ridging brings
temperatures back into the 90s by next week. Wouldn't be surprised
to see some upper 90s by Tuesday or Wednesday especially with
dewpoints progged to be a bit lower than they are this week.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 622 PM CDT WED JUL 12 2017

Storms developed along a boundary from northeastern KS through
northwestern MO. These may affect the KSTJ terminal before they
dissipate later this evening. Additional storms are possible
through the overnight across far northern MO. A similar scenario
may unfold late tomorrow afternoon further south along the I-70
corridor. An extremely unstable air mass will be in place with a
boundary draped across the area. Outside of restrictions from
thunderstorms, VFR conditions are expected through the forecast.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 7 PM CDT this evening for KSZ025-057-060-
     102>105.

MO...Heat Advisory until 7 PM CDT this evening for MOZ002>008-011>017-
     020>025-028>033-037>040-043>046-053-054.

&&

Discussion...Hawblitzel
Aviation...CDB
Hazardous weather outlook, Jul 12, 5:07 AM CDT, 15 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
507 AM CDT Wed Jul 12 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
507 AM CDT Wed Jul 12 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Hazardous heat is expected again today, with heat index values
ranging from the lower to mid 100s. Storms in northern Missouri later
today through tonight could become strong to possibly severe.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Could see additional thunderstorms on Thursday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jul 12, 6:10 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
610 PM CDT WED JUL 12 2017

MOZ004-012-013-122345-
De Kalb MO-Gentry MO-Andrew MO-
610 PM CDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GENTRY...NORTHEASTERN
ANDREW AND NORTHERN DEKALB COUNTIES UNTIL 645 PM CDT...

At 610 PM CDT, Doppler radar was tracking a strong thunderstorm near
Union Star, or 12 miles northeast of Savannah, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Maysville, King City, Union Star, Mcfall, Fairport and Ford City.

LAT...LON 3999 9475 4012 9468 4014 9422 3986 9428
TIME...MOT...LOC 2310Z 281DEG 28KT 4004 9462

Welsh
Special weather statement, Jul 12, 6:46 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
646 PM CDT WED JUL 12 2017

MOZ004-012-013-130015-
De Kalb MO-Gentry MO-Andrew MO-
646 PM CDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GENTRY...
SOUTHEASTERN ANDREW AND DEKALB COUNTIES UNTIL 715 PM CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm over
Union Star, or 12 miles east of Savannah, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Savannah, Maysville, King City, Stewartsville, Union Star,
Clarksdale, Cosby, Amity, Fairport, Helena and Santa Rosa.

This includes Interstate 29 near mile marker 57.

LAT...LON 4002 9420 3995 9420 3975 9447 3979 9460
      3982 9460 3982 9469 3989 9487 4009 9459
TIME...MOT...LOC 2345Z 286DEG 39KT 3998 9460

Welsh
Special weather statement, Jul 12, 6:49 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
649 PM CDT WED JUL 12 2017

MOZ008-017-130015-
Schuyler MO-Adair MO-
649 PM CDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ADAIR AND
SOUTHEASTERN SCHUYLER COUNTIES UNTIL 715 PM CDT...

At 649 PM CDT, Doppler radar was tracking a strong thunderstorm near
Queen City, or 8 miles south of Lancaster, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Queen City, Greentop and Downing.

LAT...LON 4032 9268 4051 9246 4049 9235 4018 9235
TIME...MOT...LOC 2349Z 284DEG 26KT 4041 9248

Welsh
Special weather statement, Jul 12, 8:09 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
809 PM CDT WED JUL 12 2017

MOZ008-017-130200-
Schuyler MO-Adair MO-
809 PM CDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR ADAIR AND SOUTHERN SCHUYLER
COUNTIES UNTIL 900 PM CDT...

At 808 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brashear, or 8 miles east of Kirksville, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kirksville, Queen City, Greentop, Downing, Brashear, Gibbs, Millard
and Kirksville Regional.

LAT...LON 4004 9259 4005 9267 4043 9266 4049 9235
      4004 9235
TIME...MOT...LOC 0108Z 279DEG 22KT 4019 9242

Welsh
Special weather statement, Jul 12, 8:10 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
810 PM CDT WED JUL 12 2017

MOZ016-017-024-130200-
Adair MO-Linn MO-Sullivan MO-
810 PM CDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ADAIR...NORTHERN
LINN AND SOUTHERN SULLIVAN COUNTIES UNTIL 900 PM CDT...

At 810 PM CDT, Doppler radar was tracking a strong thunderstorm near
Galt, or 10 miles southwest of Milan, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Milan, Green City, Greencastle, Browning, Purdin, Humphreys, Osgood,
Reger, Green Castle, New Boston and Winigan.

LAT...LON 4004 9281 4004 9285 3988 9285 3992 9336
      4010 9337 4021 9335 4029 9276
TIME...MOT...LOC 0110Z 279DEG 22KT 4011 9328

Welsh
Local storm report, Jul 12, 8:25 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
825 PM CDT WED JUL 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TSTM WND DMG     GALLATIN                39.91N 93.96W
07/12/2017                   DAVIESS            MO   EMERGENCY MNGR

            SEVERAL TREES KNOCKED DOWN IN TOWN.

&&

CUTTER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:02 PM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, Grundy, Livingston28 min
Jul 12, 8:09 PM CDTSpecial Weather StatementEAXAdair51 min
Jul 12, 8:10 PM CDTSpecial Weather StatementEAXSullivan50 min
Jul 12, 8:25 PM CDTSevere Thunderstorm WarningEAXAdair, Grundy, Linn, Livingston, Macon, Sullivan35 min
Jul 12, 8:45 PM CDTAreal Flood AdvisoryEAXGrundy, Linn, Livingston, Sullivan3 hr
Jul 12, 8:54 PM CDTAreal Flood AdvisoryEAXAdair3 hr
Jul 12, 9:03 PM CDTSpecial Weather StatementEAXAdair27 min
Jul 12, 11:10 PM CDTSpecial Weather StatementEAXGrundy50 min
Jul 12, 11:53 PM CDTSpecial Weather StatementEAXLinn37 min
Jul 12, 11:57 PM CDTAreal Flood AdvisoryEAXAdair, Grundy, Linn, Livingston, Putnam, Sullivan6 hr
Jul 13, 12:11 AM CDTSpecial Weather StatementEAXGrundy34 min
Jul 13, 12:30 AM CDTFlash Flood WarningEAXAdair, Daviess, Grundy, Harrison, Linn, Sullivan6 hr
Jul 13, 1:05 AM CDTFlash Flood WarningEAXDaviess, DeKalb, Gentry, Harrison5 hr
Jul 13, 2:26 AM CDTAreal Flood AdvisoryEAXCaldwell, Chariton, Daviess, Linn, Livingston, Macon and 1 more4 hr
Jul 13, 5:50 AM CDTAreal Flood WarningEAXAdair, Caldwell, Chariton, Daviess, DeKalb, Gentry and 10 more12 hr
Jul 13, 7:10 AM CDTRiver Flood WarningEAXDaviess, Gentry41 hr
Jul 13, 7:10 AM CDTRiver Flood WarningEAXLinn, Livingston67 hr
Jul 13, 7:10 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston4 days
Jul 13, 8:22 AM CDTRiver Flood WarningEAXDaviess, Livingston60 hr
Jul 13, 8:22 AM CDTRiver Flood WarningEAXCarroll, Chariton4 days
Jul 13, 11:00 AM CDTRiver Flood WarningEAXAtchison, Holt28 hr
Jul 13, 5:45 PM CDTAreal Flood WarningEAXDaviess, Gentry, Grundy, Harrison, Linn, Livingston and 1 more24 hr
Jul 13, 6:06 PM CDTSpecial Weather StatementEAXJackson24 min
Jul 13, 6:10 PM CDTSpecial Weather StatementEAXJohnson35 min
Jul 13, 6:40 PM CDTSpecial Weather StatementEAXCass35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.